To Your Good Health: Most Medication Increases Fall Risk
Dear Dr. Roach: You recently wrote that antihistamines used for sleep can increase risk of falls. Are there any sleep aids that don’t increase fall risk? — C.A.L.
Answer: Since almost all medications are associated with fall risk, reducing the overall number of medications should be a goal for all of us who prescribe medication for older people.
Some medications are more risky than others, such as the antihistamines I mentioned, but also prescription sleep aids such as Ambien, Lunesta and Sonata, antidepressants such as amitriptyline (Elavil) and others, diazepam (Valium) and related drugs. Major tranquilizers such as Seroquel are high risk.
Insomnia itself increases fall risk, so effective treatment that doesn’t use medications that cause problems the next day is the goal. Melatonin works for some, but doesn’t work for many people; however, melatonin 0.3 mg might be effective and appears to have a lower risk of falls.
Better still, non-drug treatment such as cognitive behavior therapy, including sleep hygiene, has no risk of medication-associated falls and may reduce overall fall risk by improving sleep.
Basics of sleep hygiene include avoiding long (longer than 20 minutes) naps, avoiding bright light (including television and computer) before bed, reserving the bed strictly for sleep and maintaining the same bedtime and wake time every day. A CBT therapist can give much more detailed and personalized information.
Dear Dr. Roach: After a terrible bout of IBS, my doctor tested me for C. diff, and it came back positive. He put me on an antibiotic and told me I was just a carrier.
Can you please explain further what this means to me? I work in a hospital and feel it is something that is not discussed with people.
I feel that I have a “dirty” secret, because all I get is, “Just wash your hands.” Can you please explain to me what it means to be a “carrier”? I would hate to think that I might pass it on to my grandchildren by touching them, or changing their diapers, etc.
Any information that you may have on the subject would be greatly appreciated, as I feel that it is kept in the dark. — M.D.
Answer: A carrier is someone who harbors a condition but who has no symptoms of the condition him- or herself. There is a possibility of passing on a condition when you are a carrier.
In your case, the bacteria Clostridium dificile, universally called “C. diff,” is present in about 3 percent of all healthy adults.
However, somewhere between 20 percent and 50 percent of patients in hospitals and long-term care facilities have asymptomatic C. diff.
The spores of C. diff are very, very difficult to eradicate and can be found on many surfaces, and so hospital workers as well as patients may become infected (with symptoms of diarrhea) or can be carriers. This may be how you acquired the bacteria.
Current guidelines do not recommend treatment for carriers. The most important way to prevent your passing on the infection to patients or family members is good hand-washing.
The best method is warm water and soap after using the bathroom. (My hospital recommends singing Happy Birthday in your head twice to be sure you are washing long enough.) Alcohol sanitizers are ineffective for C diff. By being meticulous in hand-washing, you can minimize the risk of passing on the bacteria.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYour GoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.